Alert archive / Kansas / Flash Flood Warnings in 2020
Flash Flood Warning 27, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Aug 9, 2020, 6:13 PM CDT for 4 counties in Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2020, 6:13 PM CDT (23:13 UTC)
- Expired
- Aug 9, 2020, 9:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Logan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS
The radar
The Goodland radar (KGLD), 30 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.2 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4035 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
347
WGUS53 KGLD 092313
FFWGLD
KSC109-181-193-199-100215-
/O.NEW.KGLD.FF.W.0027.200809T2313Z-200810T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
513 PM MDT Sun Aug 9 2020
The National Weather Service in Goodland has issued a
* Flash Flood Warning for...
Northeastern Wallace County in west central Kansas...
Southwestern Thomas County in northwestern Kansas...
Northwestern Logan County in west central Kansas...
Southeastern Sherman County in northwestern Kansas...
* Until 815 PM MDT/915 PM CDT/.
* At 512 PM MDT/612 PM CDT/, Doppler radar indicated thunderstorms
producing heavy rain across the warned area. Up to two inches of
rain have already fallen. Flash flooding is ongoing or expected to
begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Flash flooding will remain over mainly rural areas of northeastern
Wallace, southwestern Thomas, northwestern Logan and southeastern
Sherman Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 3927 10127 3903 10126 3898 10181 3923 10181
FLASH FLOOD...RADAR INDICATED EXPECTED RAINFALL...Brief rainfall
rates up to 6 inches per hour are likely.
$$
Lundquist2 follow-up statements
733
WGUS73 KGLD 100054
FFSGLD
Flash Flood Statement
National Weather Service Goodland KS
654 PM MDT Sun Aug 9 2020
KSC109-181-193-199-100215-
/O.CON.KGLD.FF.W.0027.000000T0000Z-200810T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wallace KS-Thomas KS-Logan KS-Sherman KS-
654 PM MDT Sun Aug 9 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM MDT/915 PM
CDT/ FOR NORTHEASTERN WALLACE...SOUTHWESTERN THOMAS...NORTHWESTERN
LOGAN AND SOUTHEASTERN SHERMAN COUNTIES...
At 653 PM MDT/753 PM CDT/, Doppler radar indicated thunderstorms had
produced heavy rain across the warned area. Up to three inches of
rain have already fallen. Flash flooding is ongoing or expected to
begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Flash flooding will remain over mainly rural areas of northeastern
Wallace, southwestern Thomas, northwestern Logan and southeastern
Sherman Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 3927 10127 3903 10126 3898 10181 3923 10181
FLASH FLOOD...RADAR INDICATED
$$
Lundquist444 WGUS73 KGLD 100210 FFSGLD Flash Flood Statement National Weather Service Goodland KS 810 PM MDT Sun Aug 9 2020 KSC109-181-193-199-100218- /O.EXP.KGLD.FF.W.0027.000000T0000Z-200810T0215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Wallace KS-Thomas KS-Logan KS-Sherman KS- 810 PM MDT Sun Aug 9 2020 ...THE FLASH FLOOD WARNING FOR NORTHEASTERN WALLACE...SOUTHWESTERN THOMAS...NORTHWESTERN LOGAN AND SOUTHEASTERN SHERMAN COUNTIES WILL EXPIRE AT 815 PM MDT/915 PM CDT/... Flood waters have receded. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3927 10127 3903 10126 3898 10181 3923 10181 $$ Lundquist
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 2:25 PM CDT, 3 hours 48 minutes earlier.
Area forecast discussion, Aug 9, 2:25 PM CDT, 3 hours 48 minutes before
Area Forecast Discussion National Weather Service Goodland KS 125 PM MDT Sun Aug 9 2020 .SHORT TERM...(This evening through Tuesday night) Issued at 125 PM MDT Sun Aug 9 2020 Tonight...isolated to scattered strong to severe thunderstorms are expected to initiate along a wind shift line extending from Benkelman to Ruleton and Vona through 20z with a motion to the east and northeast reaching a line from around McCook to Colby and Tribune by 00z. Thunderstorms will continue moving east and southeast through this evening then dissipate while moving out of the area before midnight. The primary threats will be outflow wind gusts to 70 mph, hail up to the size of golf balls, and a brief period of locally heavy rainfall that could produce flash flooding. After midnight a cold front moves south through much of the area with winds shifting to the north and northeast with gusts to around 20 mph possible. Low temperatures are expected to be in the upper 50s to mid 60s. Monday-Monday night...some cooler air moves into the area with east to northeast winds of 10 to 20 mph with higher gusts during the day. High temperatures will be below normal in the low to upper 80s. A minor weather disturbance moves across the area during the afternoon and evening supporting a slight chance of thunderstorms. Low temperatures are expected to be in the upper 50s to low 60s. Tuesday-Tuesday night...another weather disturbance moves toward the CO/KS border during the afternoon with some weak upper jet support. Should have a nice wind profile for strong to possibly severe storms. Thunderstorm activity continues east during the evening and about out of the area by sunrise Wednesday morning. High temperatures warm back into the upper 80s to low 90s. Low temperatures fall into the upper 50s to upper 60s. Wednesday...like clockwork another weather disturbance reaches the CO/KS border in the afternoon and if the trend continues some slight chance pops for thunderstorms will need to be added. High temperatures return to slightly above normal levels in the low to mid 90s. .LONG TERM...(Wednesday night through Sunday) Issued at 1253 PM MDT Sun Aug 9 2020 Strong ridging at 500 mb continues to be the main weather focus in the extended period. Zonal flow at the start of the period with ridge south of the CWA, but by the tail-end of next weekend, a slow shift to northwest flow does occur. Previous models runs had an earlier shift to northwest flow, but with this, a couple of quick moving shortwaves work over the north side of the upper ridge and across the Tri State region. Surface to 850 mb troughing over the eastern Rockies will aid in triggering a few showers or storms across the area. Passage of these systems will focus on an evening timeframe. Ample moisture on southerly surface flow feeding into the area along the remnants of the surface fronts/boundaries(that work east with the passing shortwaves), will also support some potential fog formation towards 12z each morning. For temps, a westerly to northwesterly upper flow, combined with a southerly surface gradient, will give the area above normal highs mainly in the 90s up to the upcoming weekend, with a dip into the mid and upper 80s next weekend as slightly cooler air advects into the CWA. Lows stay mainly in the 60s for the overnight periods, warmest east. A few spots in northeast Colorado may drop into the upper 50s. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1055 AM MDT Sun Aug 9 2020 For KGLD and KMCK, vfr conditions are currently expected through the period. Showers and thunderstorms with a primary threat of strong outflow winds and locally heavy rainfall will be possible at KGLD in the 23z-01z timeframe and KMCK in the 23z-03z timeframe. The locally heavy rainfall could create sub vfr cigs. Otherwise for today a south to southeast wind expected at speeds approaching 10kts. For this evening after convection dissipates am expecting a cold front to move through the terminals with a north to northeast wind approaching 12kts with some higher gusts. Post frontal stratus and sub vfr cigs are possible for a few hours at KGLD around 14z and KMCK as early as 12z. Northeast winds Monday morning look to gust up to 25kts. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...99 LONG TERM...JN AVIATION...99
Hazardous weather outlook, Aug 9, 3:30 PM CDT, 2 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 230 PM MDT Sun Aug 9 2020 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 230 PM MDT Sun Aug 9 2020 /330 PM CDT Sun Aug 9 2020/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Heat index values of 100 to 103 degrees are expected this afternoon along and east of a line from Trenton to Colby and Leoti. Scattered strong to severe thunderstorms are expected along and east of a line from Wray to Kit Carson Colorado through 9 PM MDT (10 PM CDT). The primary threats with any storms will be wind gusts to 70 mph, hail up to the size of golf balls, and a brief period of locally heavy rainfall which could create flash flooding. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY... There is a Marginal Risk of severe thunderstorms along the Colorado Kansas border area Tuesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, Aug 9, 4:44 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
344 PM MDT SUN AUG 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 PM TSTM WND GST 5 S BURLINGTON 39.23N 102.28W
08/09/2020 M68 MPH KIT CARSON CO ASOS
ASOS STATION KITR BURLINGTON CO AIRPORT.
&&
KMKLocal storm report, Aug 9, 4:58 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
358 PM MDT SUN AUG 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0349 PM HAIL 13 S EDSON 39.14N 101.51W
08/09/2020 E0.70 INCH SHERMAN KS PUBLIC
CALLER REPORTED ONGOING PEA TO DIME HAIL
THAT STARTED AT 3:49 PM MDT.
&&
KMKSpecial weather statement, Aug 9, 4:58 PM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Goodland KS
458 PM CDT Sun Aug 9 2020
KSZ001-092245-
Cheyenne KS-
458 PM CDT Sun Aug 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE COUNTY IN
NORTHWESTERN KANSAS UNTIL 545 PM CDT...
At 458 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of St. Francis, moving northeast at 10 mph.
Pea size hail and wind gusts up to 55 mph are possible with this
storm.
Locations impacted include...
St. Francis, Bird City and Wheeler.
LAT...LON 3991 10164 3964 10142 3957 10173 3957 10187
3970 10195
TIME...MOT...LOC 2158Z 243DEG 8KT 3966 10179
VincentLocal storm report, Aug 9, 5:08 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
408 PM MDT SUN AUG 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0347 PM HAIL 15 S EDSON 39.12N 101.51W
08/09/2020 E0.88 INCH WALLACE KS PUBLIC
HAIL PEA TO NICKEL IN SIZE. TIME ESTIMATED
BY RADAR AND CALLER INFORMATION.
&&
KMKSpecial weather statement, Aug 9, 5:40 PM CDT, 33 minutes before
Special Weather Statement National Weather Service Goodland KS 440 PM MDT Sun Aug 9 2020 KSZ027-041-092330- Wallace KS-Greeley KS- 440 PM MDT Sun Aug 9 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WALLACE AND NORTHERN GREELEY COUNTIES UNTIL 530 PM MDT... At 439 PM MDT, Doppler radar was tracking an isolated thunderstorm 12 miles south of Weskan, or 15 miles southwest of Sharon Springs, moving east at 10 mph. Wind gusts up to 55 mph are possible with this storm. This storm will remain over mainly rural areas of southern Wallace and northern Greeley Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you see an advancing wall of dust, do not drive into it. Blowing dust can quickly reduce visibility which can result in deadly traffic accidents, chain collisions and massive pileups. && LAT...LON 3858 10204 3880 10204 3886 10158 3857 10157 TIME...MOT...LOC 2239Z 266DEG 8KT 3869 10187 Vincent
Local storm report, Aug 9, 5:41 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
441 PM MDT SUN AUG 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL 11 WNW WINONA 39.10N 101.43W
08/09/2020 E0.25 INCH LOGAN KS PUBLIC
TIME ESTIMATED BY RADAR.
&&
KMKThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 7:15 PM CDT | Special Weather Statement | GLD | Cheyenne, Rawlins | 45 min |
| Aug 8, 7:23 PM CDT | Flash Flood Warning | GLD | Cheyenne | 3 hr |
| Aug 8, 7:29 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 46 min |
| Aug 8, 7:43 PM CDT | Special Weather Statement | GLD | Greeley | 47 min |
| Aug 8, 8:50 PM CDT | Special Weather Statement | GLD | Sheridan | 40 min |
| Aug 8, 9:22 PM CDT | Special Weather Statement | GLD | Gove | 23 min |
| Aug 9, 3:04 PM CDT | Special Weather Statement | GLD | Sherman | 26 min |
| Aug 9, 3:26 PM CDT | Special Weather Statement | GLD | Sherman | 19 min |
| Aug 9, 3:49 PM CDT | Special Weather Statement | GLD | Sherman | 26 min |
| Aug 9, 4:03 PM CDT | Special Weather Statement | GLD | Sherman | 42 min |
| Aug 9, 4:14 PM CDT | Special Weather Statement | GLD | Cheyenne | 46 min |
| Aug 9, 4:49 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Sherman, Thomas, Wallace | 71 min |
| Aug 9, 4:58 PM CDT | Special Weather Statement | GLD | Cheyenne | 47 min |
| Aug 9, 5:40 PM CDT | Special Weather Statement | GLD | Wallace | 50 min |
| Aug 9, 5:55 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Sherman, Thomas, Wallace | 95 min |
| Aug 9, 6:33 PM CDT | Special Weather Statement | GLD | Greeley, Wichita | 57 min |
| Aug 9, 6:37 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Wichita | 83 min |
Nearby
Flash Flood Warnings in Kansas, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.